Contact Us

Send 

Search

 

Severe hepatotoxicity by Indian Ayurvedic herbal products: A structured causality assessment

Rolf Teschke, Ruediger Bahre

Abstract

The case of a 64 year old female patient is presented who has treated herself for 9 months with various Indian Ayurvedic herbal products for her vitiligo and experienced a causally related severe hepatotoxicity (ALT, 601 U/L; AST, 663 U/L; Bilirubin, 5.0 mg/dL). After discontinuation, a rapid improvement was observed. Causality assessment with the updated CIOMS (Council for International Organizations of Medical Sciences) scale showed a probable causality (+8 points) for Bakuchi tablets containing extracts from Psoralea corylifolia leaves with psoralens as ingredients, as the primary candidate causing the hepatotoxic reaction. The degree of probability was lower with +6 points for other used herbs: Khadin tablets containing extracts from Acacia catechu leaves; Brahmi tablets containing Eclipta alba or Bacopa monnieri; and Usheer tea prepared from Vetivexia zizaniodis. The case is the first report of Indian Ayurvedic herbal products being potentially hepatotoxic in analogy to some other herbs.

Key words. Ayurvedic herbal products, Hepatotoxicity, Causality assessment

Article Metrics

The Official Journal of the Mexican Association of Hepatology, the Latin-American Association for the Study of the Liver and the Canadian Association for the Study of the Liver

© 2018 Annals of Hepatology. All rights reserved Privacy Policy